Cold Turkey vs Slowly Weaning

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Post Reply
debbluebird
Posts: 2179
Joined: Mon May 21, 2012 3:27 pm

Cold Turkey vs Slowly Weaning

Post by debbluebird »

I would just like to remind everyone that with some drugs, it is ok to stop taking them abruptly, while others, you need to wean slowly. If you don't, you can have some terrible side affects.
Gabapentin is one of the drugs that you need to start out at a lower dose, and also wean down slowly.
Everyone, please add others to the list.

Orrel
Posts: 101
Joined: Sun Jun 15, 2014 12:23 am

Re: Cold Turkey vs Slowly Weaning

Post by Orrel »

Clonazapan (Klonopin) or any benzo or sleeping drug
(e.g.Ambien, Lunesta) needs tapering very slowly.
I found out the hard way by tapering too quickly!! The website,
Benzo Buddies has lots of help. It stresses slow steady tapering,
as does the Ashton manual (available online. Just Google it)

Rustsmith
Moderator
Posts: 5077
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: Cold Turkey vs Slowly Weaning

Post by Rustsmith »

Any of the anticonvulsants will be on this list, not just gabapentin. This includes but is not limited to:

gabapentin (Neurontin)
gabapentin enacarbil (Horizant)
pregabalin (Lyrica)
zonisamide (Zonagran)
topiramate (Topamax)
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

sleepdancer2
Posts: 214
Joined: Sun Jun 29, 2014 7:46 am

Re: Cold Turkey vs Slowly Weaning

Post by sleepdancer2 »

I can add dopamine agonists to this list, based on my personal experience. I've read on here that current thinking is it's ok to stop these cold turkey, but I'm guessing that's because the doctor who says that also doesn't typically prescribe high doses. But if one is with an old-school doctor who kept increasing their dose when it didn't work or caused augmentation, I'd strongly suggest weaning. I don't remember my dose but it had been increased 3 times. I made a dumb move and stopped it abruptly. Within a few days I developed a severe form of synesthesia manifested as a glitch between what I see and what I feel. If I saw someone experience any kind of impact (like a fall) I immediately felt as if I'd been kicked in the groin. I know that sounds bizzarre, but it's true. My neurologist said it was because I stopped the med abruptly. My motto for any future meds is I'd rather be safe than sorry. If in doubt, take the safe route. The stakes are too high to just hope for the best. While my condition has decreased in intensity, it is still very much present. Since it's been several years, I think it's pretty safe to expect it is permanent.
My Augmentation Sleep Video: https://www.youtube.com/watch?v=jE7WA_5c73c

ViewsAskew
Moderator
Posts: 16237
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Cold Turkey vs Slowly Weaning

Post by ViewsAskew »

sleepdancer2 wrote:I can add dopamine agonists to this list, based on my personal experience. I've read on here that current thinking is it's ok to stop these cold turkey, but I'm guessing that's because the doctor who says that also doesn't typically prescribe high doses. But if one is with an old-school doctor who kept increasing their dose when it didn't work or caused augmentation, I'd strongly suggest weaning. I don't remember my dose but it had been increased 3 times. I made a dumb move and stopped it abruptly. Within a few days I developed a severe form of synesthesia manifested as a glitch between what I see and what I feel. If I saw someone experience any kind of impact (like a fall) I immediately felt as if I'd been kicked in the groin. I know that sounds bizzarre, but it's true. My neurologist said it was because I stopped the med abruptly. My motto for any future meds is I'd rather be safe than sorry. If in doubt, take the safe route. The stakes are too high to just hope for the best. While my condition has decreased in intensity, it is still very much present. Since it's been several years, I think it's pretty safe to expect it is permanent.


Great point. Most of us think of stopping DAs at the doses allowed for RLS, not for PD. But, some of us get into those higher doses! And, you really should step down slowly.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

jy13131
Posts: 204
Joined: Wed Jan 14, 2009 4:39 pm

Re: Cold Turkey vs Slowly Weaning

Post by jy13131 »

I'll just say it because I think assuming that "everybody knows that" (insert whatever that thing is that you assume everybody already knows) is a real disservice and can lead to much regret later on.
Any type of opioid taken either for a longer period of time (more than 2-4 weeks), or taken at anything other than than the start up dose NEEDS TO BE TAPERED IN ORDER TO AVOID UNCOMFORTABLE PHYSICAL WITHDRAWAL SYMPTOMS.
Some common ones are:
Hydrocodone, oxycodone, methadone, hydromorphone, codeine, OxyContin, fentanyl
The days of your doctor sitting down with you and giving you the time and attention necessary to describe all that is involved with a medication are over. It's about risk/liability. Withdrawal from opiates is HIGHLY UNCOMFORTABLE, but the highest risk it poses is along the lines of dehydration. Please do your research on any type of substance you are considering putting in your body.
jy13131

jakesmom
Posts: 353
Joined: Sat Feb 09, 2013 11:01 am

Re: Cold Turkey vs Slowly Weaning

Post by jakesmom »

I disagree with the "tapering off high doses of DA's" theory. While I don't recommend doing it without a narcotic and a doctor's supervision, I can honestly say the 3-4 days of hell a/k/a withdrawal symptoms, were worth how much better I felt once it was out of my system. As bad as it was, I would do it again in a heartbeat. I was augmenting in a bad way and after I got the DA's out of my system, I was able to get off narcotics and now have 95% controlled symptoms. I take a wacko combination of meds that, individually, are known to make RLS worse, but as a regimen, I'm blessed and it works.

ViewsAskew
Moderator
Posts: 16237
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Cold Turkey vs Slowly Weaning

Post by ViewsAskew »

Hi, jakesmom - nice to see you.

I think that sleepdancer2 is referring only to situations where the dosage is high. There is a syndrome - DAWS - that can happen to people who abruptly stop DAs. It doesn't typically happen at the doses prescribed for WED/RLS, but some people take much more than is typical! DAWS is a nightmare itself, so anyone taking higher dosages should taper.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

badnights
Moderator
Posts: 5852
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Cold Turkey vs Slowly Weaning

Post by badnights »

jakesmom! long time no see!
Weren't you on a fairly scary-high dose of pramipexole? I think there is a risk of nasty side effects when stopping abruptly from high doses. Stopping cold turkey is definitely better if that risk is absent (i.e. low dose) (or if you luck out and nothing happens).

Ann I didn't realize DAWS was triggered by abrupt cessation of high DA doses - I thought it could happen during any kind of cessation. You learn something new every week or so.... is that old news now?
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

ViewsAskew
Moderator
Posts: 16237
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Cold Turkey vs Slowly Weaning

Post by ViewsAskew »

badnights wrote:jakesmom! long time no see!
Weren't you on a fairly scary-high dose of pramipexole? I think there is a risk of nasty side effects when stopping abruptly from high doses. Stopping cold turkey is definitely better if that risk is absent (i.e. low dose) (or if you luck out and nothing happens).

Ann I didn't realize DAWS was triggered by abrupt cessation of high DA doses - I thought it could happen during any kind of cessation. You learn something new every week or so.... is that old news now?


As I understand it from conversations with Dr B - DAWS doesn't seem to strike RLS patients very frequently. When it does, they are always at high doses. I don't know if that makes it into the PD literature - where DAWS is usually discusses - because they always take much higher doses than we do.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Post Reply